The precise measurement of free-form surfaces


Wolovich W., ALBAKRI H., Yalcin H.

JOURNAL OF MANUFACTURING SCIENCE AND ENGINEERING-TRANSACTIONS OF THE ASME, vol.124, no.2, pp.326-332, 2002 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 124 Issue: 2
  • Publication Date: 2002
  • Doi Number: 10.1115/1.1430677
  • Title of Journal : JOURNAL OF MANUFACTURING SCIENCE AND ENGINEERING-TRANSACTIONS OF THE ASME
  • Page Numbers: pp.326-332

Abstract

We outline a new procedure for measuring free-form curves and surfaces using implicit polynomial equations. Such equations have long been known to offer certain advantages over the more traditional parametric methods. However; the lack of general procedures for obtaining implicit polynomial models of higher degree, which precisely represent arbitrary 3-D shapes, have prevented their general use in many practical applications, including rapid and precise metrology. Recent mathematical advances obtained at Brown University, experimentally verified using a state-of-the-art Chameleon coordinate measuring machine, have demonstrated potential advantages of implicit methods for modeling and measuring a variety of manufactured objects.